Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
5 Posts
Discussion Starter · #1 ·
I take imodium a lot (several times a week). As a person who used to get a lot of headaches, I started taking more and more tylenol, as I found that it stopped working for me for me over time.Do you think eventually imodium will stop working for me? Are there any other medications you would suggest trying that are similar to imodium?
 

·
Registered
Joined
·
34,955 Posts
Some people find a small amount of tolerance, but hard to tell if it is really tolerance or the IBS just got worse for that person.There isn't as much symptom bounce back as you get with Tylenol (where it causes a headache as it wears off).Short drug holidays (not taking it a day or two) every so often should be OK.Most of the drugs that work the same way Imodium does are more likely to cause tolerance (and or actual addiction) so Imodium really is the best of that group.Pepto Bismol (and other Bismuth containing remedies) are about the only other anti-diarrheal choice, but if you ramp up the dose of that you run into more problems that you would with Imodium. You can get neurotoxicity from too much bismuth for too long, but it does take a lot to get there.You might look at the Calcium Carbonate thread as that supplement tends to be constipating and helps some people control the diarrhea. Just take a supplement with vitamin D in it (or take D as well) if you don't have enough D you won't use the calcium you do absorb as well as you do when you have enough D. (the constipating part is what you don't absorb but stays in the stool) A lot of people are low on vitamin D anyway.
 

·
Registered
Joined
·
197 Posts
this topic comes up frequently and is worth searching for similar post for longer replies but to put it simply no.though many doctors say you do build up a tollerance studies have been done tha show no actual evidence that any such tollerence builds upon the other hand your IBS can often get more sensitive with time and thus as time goes on you may require more to stop the D than you once did.I personally find my series of meds reduces the frequency and severity of my D but when a bad one breaks through it takes a lot more to stop it than say a decade ago.I take bog standard loperamide for day to day preemptive protection, I take immodium plus when I actually have D but on the occasions where the loperimide and the immodium plus dont seem to be stopping the D I take lomitol which I find is quite effective (though you need to keep in mind I have taken lomitol after several immodiums)
 

·
Registered
Joined
·
24 Posts
I'm glad this question was asked because I have often wondered about that myself and even though I don't usually use Imodium everyday, I have been using it more frequently over the past month. Generally, I was only using it once or twice a week depending on what I had on, but lately it has been more frequently. I've had a lot of stress lately and it had definitely showed in anxiety, headaches and my old friend diarrhea. With luck, the stress level will diminish and I will be able to go back to once or twice a week. Having said that, I feel relieved that I will not build up a tolerance for it during this stressful time.
 

·
Registered
Joined
·
307 Posts
Pepto Bismol (and other Bismuth containing remedies) are about the only other anti-diarrheal choice, but if you ramp up the dose of that you run into more problems that you would with Imodium. You can get neurotoxicity from too much bismuth for too long, but it does take a lot to get there.
Very interesting. Never heared of this med before.Is there anything else you can tell me about pepto-bismol?Do you build tolerance towards it?
 

·
Registered
Joined
·
109 Posts
There is some research that the more you take medicine, the more your body gets used to it. (thus, having less of an effect)Then again, there is research that is exactly the opposite.
 
1 - 6 of 6 Posts
Top